Indiana, 2023

Hail and Damaging Winds in Indiana, June 30, 2023

June 30, 2023 · NWS IND · 5 events in 3 counties and zones

During the early overnight hours of June 30th a series of storms moved through central Indiana causing sporadic wind damage. The most notable damage of the event occurred across Decatur county with widespread tree damage and an isolated area with over 250 downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the early overnight hours of June 30th a series of storms moved through central Indiana causing sporadic wind damage. The most notable damage of the event occurred across Decatur county with widespread tree damage and an isolated area with over 250 downed trees. This event continued into July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 30, 8:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 8:20 PM EST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
920 PM EDT Fri Jun 30 2023

.Mesoscale Update...
Issued at 920 PM EDT Fri Jun 30 2023

Isolated convection has formed west of Crawfordsville at the leading
edge of weak warm advection and strengthening low-level jet.
Continued strengthening and eastward expansion of low level jet and
associated moisture advection may cause an increase in convective
cells over the next few hours across a broader section of central
Indiana.

We are also monitoring upstream convection in Illinois and Missouri
early this evening for possible upscale growth. The cell east of
Saint Louis has exhibited steady cooling/expanding cloud tops on IR
band, with a small-scale RIJ structure. It may tend to merge with
expanding convection to its southeast and downshear propagation
should keep this potentially evolving cluster/MCS south of our area.
We will watch this evolution closely, particularly new convection on
the northern edge of aforemention cell's wake cold pool, near St
Louis.

A more likely scenario is that convection of at least a scattered
nature should continue to expand later tonight as most models show
strengthening low level jet and lower tropospheric theta-e advection
into roughly the southern half of Indiana. Since this is occurring
beneath modestly steep midlevel lapse rates, moderate instability
for elevated parcels should develop across much of the area over the
next several hours. The most intense convection may tend outpace the
eastward moving instability axis, and/or exhibit predominately
upshear propagation (into veered low-level jet) somewhat restricting
northeastward advancement. This could result in some training of
heavy-rain producing convective cells, which is a concern especially
for portions of the area that experienced heavy rainfall amounts
recently. CREST soil saturation indicates greatest values across
portions of Daviess and Knox counties. However, 3-hour flash flood
guidance has risen to about 2.5" in the most recent update. This is
above HREF mean, but near HREF probability match mean and maximum
values centered to the south. So, heavy rain-producing/training
convection evolves slightly north over the area, flash flooding is
possible given the modeled potential rainfall amounts. This will
need to be monitored carefully later tonight.

Otherwise, primary convective hazard would be hail, though effective
shear values above stable frontal inversion may be only marginally
supportive of organized individual cells. Furthermore, storm-scale
interactions given numerousity of convection may temper large hail
potential as well. Wind threat would be dependent on 1. elevated
supercell evolution, 2. establishment of a stronger cold pool, but
is generally low probability at this time.

&&

.Forecast Update...
Issued at 721 PM EDT Fri Jun 30 2023

Quick update was sent an hour or so ago to remove precipitation
through the evening. Subsidence in the wake of remnant MCS/mesohigh,
divergent lower tropospheric wind field, and still relatively low-
theta-e environment across central Indiana will preclude
thunderstorms until warm/moist advection nudges into the area later
tonight potentially resulting in elevated convection. Updated
details on that potential will be sent later.

&&

.Short Term...(This evening through Saturday)
Issued at 214 PM EDT Fri Jun 30 2023

* Scattered convection this afternoon
* Scattered to perhaps numerous convection tonight, some possibly
  strong to severe
* Severe storms possible Saturday afternoon

Rest of this afternoon...

Mid level jet is aiding an area of showers and thunderstorms across
central Illinois this afternoon. Relatively limited instability is
keeping them in check. These will push east southeast across central
Indiana mid to late afternoon. Instability is similar or a bit
weaker here, so severe threat should continue to be low with these.
Otherwise hot and humid conditions will persist.

This evening...

Focus will then shift to a boundary back across Missouri and
southern Illinois. Convection will develop near this boundary and
then move to the east. Uncertainty remains on where these will
develop and this will have an impact on PoPs across the local area.
Will have no higher than chance PoPs this evening, with the highest
PoPs across the southwest forecast area closer to the boundary.

Instability will be high enough that some severe storms will be
possible, mainly across the southwest where instability will be
highest.

Overnight...

Uncertainty remains high on how convection will then play out
overnight. CAMs differ on whether an MCS will move across or
convection will remain more scattered. Some upper energy moving
around the upper ridge may add more forcing which would
sustain/expand the evening convection.

With low confidence, will go with high chance or low likely category
PoPs overnight. A strong storm remains possible, but storms are
expected to become more elevated which would limit the wind threat
some. Locally heavy rain will remain a threat with any storm.

Saturday...

Convection will likely be ongoing still at the start of Saturday,
but this will weaken and move east during the morning. A lull is
then expected late morning through mid afternoon.

A mid level trough will work with impressive CAPE and generate an
MCS to the west and south of central Indiana Saturday afternoon.
This will then propagate into the area late in the afternoon and
continue into Saturday night. There remains timing questions with
this area of storms, so will continue to monitor trends closely.

Conditions are favorable for damaging winds (high DCAPE values) as
the primary threat with these storms, but hail and perhaps a tornado
cannot be ruled out.

Heavy rain will be a threat with any storm throughout Saturday.

Given the expected lull in convection, temperatures should be able
to rebound into the upper 80s to lower 90s.

&&

.Long Term...(Saturday night through Friday)
Issued at 214 PM EDT Fri Jun 30 2023

Saturday Night Through Sunday.

Much of the focus in the long term period will be on another round
of storms for the weekend Saturday night and first frontal passage
of the week on Sunday.  As of now, confidence in thunderstorm
chances is highest during the early overnight hours, but much of
this will be dependent on how things evolve over the next 24 hours.
Confidence is higher that after midnight conditions should begin to
calm with another night of lows near 70.  The severe threat looks
fairly low during the overnight hours, but damaging wind gusts
during the late evening certainly look possible with any ongoing MCS.

A cold front is expected to pass through the area during the daytime
hours on Sunday with scattered to numerous thunderstorms expected
during the afternoon and evening hours.  Confidence in storm mode
remains fairly uncertain but the hodograph looks relatively straight
which should eventually allow discrete cells to congeal into a
somewhat organized line.  The better shear remains to the south of
the forecast area along the Ohio River which is where confidence is
higher in damaging wind gusts.  The front is currently expected to
pass through during the late evening hours which will usher in a
brief pattern shift before storm chances ramp back up later in the
week.

Monday Through Friday.

The pattern will shift but remain messy through the early portions
of the week with the upper level jet much weaker and thunderstorm
chances being driven more by diurnal heating.  Convective
temperatures look to be reached Monday but a weak cap above the
boundary layer will limit rain coverage but create a fairly
widespread cu field with similar conditions expected for Tuesday. It
remains a bit too early to have a lot of confidence in the forecast
for the evening hours on Tuesday, but the pattern favors low rain
chances with only very spotty thunderstorms that should wrap up by
any late evening holiday activities.

The next frontal system then begins to near the area late Wednesday
into Thursday with more organized convection likely, but the most
significant and widespread precipitation looks to occur over the
Plains. After the frontal passage, quieter weather then looks to set
up for the weekend but may begin as early as Friday depending on the
final timing of the front.  Highs through next week will generally
remain seasonable but will vary from the low to upper 80s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 721 PM EDT Fri Jun 30 2023

Impacts:

* Low probability of thunderstorms late tonight through early
  tomorrow; additional thunderstorm chances toward the end of the
  TAF period.

* Periods of variable winds but generally southeasterly trending
  southwesterly.

Discussion:

Forecast confidence is below average due to weak mesoscale forcing
driving wind direction and thunderstorm chances. Showers and
thunderstorms can't be ruled out at any period except the first 6
hours of the TAF. Thereafter, warm moist advection may cause some
thunderstorms late tonight through early tomorrow. A lull may occur,
followed by a thunderstorm complex late in the day toward the end of
the TAF period. MVFR or lower conditions are not expected except
briefly within showers and thunderstorm, if and when they occur.
Expect amendments.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB
Update...BRB
Short Term...50
Long Term...White
Aviation...BRB
Hazardous weather outlook, Jun 30, 6:34 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
734 PM EDT Fri Jun 30 2023

INZ021-028>031-035>049-051>057-060>065-067>072-012345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
734 PM EDT Fri Jun 30 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms are expected to increase late tonight. A few severe
thunderstorms are possible with marginally severe hail up to quarter
size. Lightning will be a hazard as well. Heavy rainfall could lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times this weekend into early next
week. Additional chances for storms will return by Wednesday and
Thursday. An increased risk for severe weather will come Saturday
and Saturday night. Damaging winds and large hail are the primary
threat...but a few tornadoes will also be possible. Flash flooding
will remain a concern with repeated rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be helpful and appreciated through the weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 30, 9:23 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1023 PM EDT Fri Jun 30 2023

INZ046-047-010245-
Hendricks IN-Marion IN-
1023 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern
Hendricks and southwestern Marion Counties through 1045 PM EDT...

At 1022 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownsburg, or 12 miles west of Indianapolis, moving southeast at 40
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

This strong thunderstorm will be near...
  Speedway around 1030 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 8646 3990 8639 3978 8607 3967 8622
TIME...MOT...LOC 0222Z 300DEG 33KT 3984 8636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BRB
Special weather statement, Jun 30, 9:37 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1037 PM EDT Fri Jun 30 2023

INZ045-046-010300-
Putnam IN-Hendricks IN-
1037 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southwestern
Hendricks and east central Putnam Counties through 1100 PM EDT...

At 1036 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Greencastle, or 25 miles south of Crawfordsville,
moving east at 25 mph.

HAZARD...Up to dime size hail.

SOURCE...Radar indicated.

This storm will remain over mainly rural areas of southwestern
Hendricks and east central Putnam Counties, including the following
locations... Stilesville, Coatesville, Fillmore, Amo and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 8675 3970 8644 3960 8651 3960 8655
      3967 8678
TIME...MOT...LOC 0236Z 286DEG 21KT 3970 8672

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BRB

The radar

The Indianapolis radar (KIND), 13 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 30, 9:45 PM EST
Where
Marion County, 0.53 mi W of Indianapolis
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
39.780, -86.160

A localized area of stronger thunderstorm winds damaged trees, a chimney, and a car wash northwest of downtown Indianapolis.

Hail, Shelby

When
June 30, 10:50 PM EST
Where
Shelby County, 2.33 mi NNW of Middletown
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -85.670

Thunderstorm Wind, Decatur

When
June 30, 10:56 PM EST
Where
Decatur County, St Paul
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.430, -85.630

Multiple trees downed by thunderstorm winds near a shed.

Thunderstorm Wind, Decatur

When
June 30, 11:05 PM EST
Where
Decatur County, Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.380, -85.570

Several trees downed by thunderstorm wind gusts within Adams.

Thunderstorm Wind, Decatur

When
June 30, 11:30 PM EST
Where
Decatur County, 1 mi NW of Westport
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.190, -85.593

Half mile wide swath of trees downed by thunderstorm wind gusts. Estimated 200-250 total trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098559, 1098560, 1098561, 1100981, 1100982.